Hyperkalemia is too much potassium in the blood. There are lots of causes of hyperkalemia, from medications to medical conditions. These high levels of potassium can cause muscle weakness and cardiac arrhythmias and could lead to cardiac arrest if not treated.
Potassium is vitally important for muscle and nerve function, and can be catastrophic if too high.
The normal serum potassium level is 3.6-5.3mmol/L, and 98% of the body’s potassium in normally housed inside the cells (intracellular).
How does the body use potassium?
Potassium is an electrolyte used by the body in many different ways for a variety of things:
Blood pressure-potassium lessens the effects of sodium. Sodium pulls water into the bloodstream, causing an increase in BP (to help move the amount of fluid in the bloodstream).
Potassium intake=sodium output (in urine)
Potassium is also responsible for aiding in muscle contraction, nerve impulses and heart rhythm. If the amount of potassium in the body isn’t right, these functions cannot occur as they should.
Sources of potassium
Potassium is not made in the body naturally, so we depend on food to give us the recommended amount of potassium needed for out bodies to function normally. Potassium rich foods include:
- Fruits such as bananas, kiwis, oranges and pineapples
- Vegetables such as leafy greens, carrots and potatoes
- Whole grains
- Beans and nuts
How the body regulates potassium
The kidneys are responsible for regulating the amount of potassium retained or lost in urine. Aldosterone (a mineralocorticoid produced by the adrenal glands, which sit on top of the kidneys), maintains potassium balances by comparing potassium consumed and potassium lost.
Reasons the body mismanages potassium
Chronic kidney disease renders the kidneys unable to excrete potassium fast enough to keep up with consumption. The worse the kidney disease, the harder it is for them to do their job. The extra potassium can quickly lead to hperkalemia.
Drugs can cause the kidneys to fail at losing enough potassium. ACE inhibitors (the “PRIL” drugs, Ramipril/Lisinopril), potassium-sparing diuretics (Spironolactone), Angiotensin-receptor blockers (the”ARBs” or “TAN” drugs, Losartan/Omlesartan) and NSAIDS can all cause hyperkalemia.
Severe injuries and burns can cause hyperkalemia because of the shift of fluids from the intracellular space to the intravascular space.
High blood sugar levels and possible acidosis cause a shift from fluids from the cells to the vascular space. The kidney dysfunction sometimes accompanying diabetics can potentiate hyperkalemia.
Risk factors for hyperkalemia
Kidney dysfunction- most common cause of hyperkalemia. Issues with the kidneys are a high risk factor for patients to develop hyperkalemia. Acute kidney injury, decreased kidney function or renal failure will affect the potassium level, but the affects may not be felt by the patient for some time.
Diabetes mellitus -high blood sugar and high blood acidity (related to ketones) force potassium out of cells and into the blood. High blood sugar also damages the kidneys, reducing renal excretion of potassium in urine.
Drug Use- the drugs mentioned above can have very caustic effects of potassium levels. These medications are commonly used in patients with congestive heart failure (CHF), so it’s important to thoroughly assess your patient’s medication and medical history.
Diet- while not typically enough to produce hyperkalemia on it’s once, excess potassium in patients with the above risk factors can increase serum potassium levels to above the upper limits of normal.
Acid-base imbalances- conditions such as metabolic acidosis can cause of shift of potassium into the blood as well as decrease kidney function.
Clinical Manifestations of Hyperkalemia
Many patients with mild hyperkalemia will experience no symptoms at all, or it will be some time before symptoms present. When they begin, most patients will complain of muscle fatigue or tingling or some nausea. (Makes sense that muscle issues would accompany hyperkalemia since high blood potassium means low muscle cell potassium, huh?) Some may even experience flaccid paralysis, or loss/floppy limbs.
As potassium numbers begin to climb closer to 7.0mEq/L, heart rate begins to slow (because there’s less potassium in the organ to help with conduction). Wide QRS complexes may be seen on ECG, as well as peaked T waves. High enough levels of potassium in the blood can cause ventricular fibrillation, asystole and death if not remedied.
Generally, hyperkalemia is defined based on the following scale:
5.5-6.0mEq/L = mild hyperkalemia
6.1-7.0 = moderate hyperkalemia
>7.0 = severe hyperkalemia
Treatment of Hyperkalemia
The management of hyperkalemia in the ER consists of a specific set of medications given in a very specific way. The medications are given in this certain order because COMMON SENSE.
Calcium Gluconate- given first for two reasons. The first is that it’s fast acting. The second is because of the first. Calcium gluconate decreases the risk of dysrhythmias by stabalizing the cardiac membrane (because a dead heart won’t need any of the rest of the meds.)
Beta-agonists (Albuterol neb)- given to help shift potassium back into cells. This med is given next because it’s quick and you don’t need an IV to give it.
Sodium bicarbonate- given to patients to shift potassium back into cells. New literature supports this medication be given only to patients with acidosis as well as hyperkalemia.
Glucose and insulin- given to help shift potassium back into the cells. Glucose is given first, followed by insulin. The reason for this is…… what happens when you give a patient, especially a non-diabetic, IV insulin? What happens if you give insulin first and then your IV blows and you are unable to give the glucose? Glucose first and then insulin to help NOT make your patient hypoglycemic.
Cation exchange resins- the most common of these is sodium polystyrene sulfonate (Kayexalate). This medication works by helping remove potassium from the body via the GI tract. You guessed it. It makes you poop, quickly, efficiently and messily. Many ERs will defer this treatment until the patient is admitted unless absolutely necessary, because poop (and also because it takes a while to start working).
Diuretics- Furosemide (Lasix) is the commonly used IV diuretic for hyperkalemic patients. Lasix helps eliminate potassium because it makes you pee. This med is obviously not as good for patients in kidney failure and on dialysis who no longer make urine.
Plan on the patient being admitted, probably to the Intensive Care Unit (ICU). Emergency treatment is normally not enough for most patients.
Nursing Interventions for Hyperkalemia
EVERY patient with general fatigue and/or muscle weakness or tingling should be put on the cardiac monitor.
Expect an ECG (possibly more than one)
Calcium is mixed in D5W and given over 5-10 minutes and the patient should remain on a cardiac monitor during and after administration. Expect a second ECG after administration. If no ECG changes are noted 10 minutes after administration, an additional dose of calcium may be given.
Be REALLY careful giving calcium to patients taking Digoxin. The dose of calcium may be mixed in additional D5W and given over a slower amount of time, but watch for signs and symptoms of hypercalemia (SOA, CP, N/V)
Hyperglycemic patients may be given insulin alone.
Beta-agonists such as albuterol may be given at a dose 3-4 times higher than nomal, so watch for tachycardia and tremors.
Remember “POTASSIUM” for potassium rich foods
Musk melons (cantaloupe)
Obviously, patients with high blood potassium need to be educated on salt substitutes and reading food labels for sodium content in prepackaged foods (especially canned soups and frozen meals).
Leave a Reply